Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 214, NWS Springfield, MO

July 15, 2015Dallas County, Greene County, Polk County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 15, 2015, 2:10 PM CDT for Dallas County, Greene County, Polk County, Missouri. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2015, 2:10 PM CDT (19:10 UTC)
Expired
Jul 15, 2015, 3:15 PM CDT
In force
65 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dallas County, MO, Greene County, MO, Polk County, MO

The radar

The Springfield radar (KSGF), 34 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2015-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3572 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2015-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3572 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 12:19 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 15, 12:19 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1219 PM CDT Wed Jul 15 2015

...18Z Aviation Update...

.SHORT TERM...(Today and Tonight)
Issued at 340 AM CDT WED JUL 15 2015

Another seasonably hot and muggy day is in store with again the
potential for scattered convection.

A weak boundary augmented by the convective complex on Tuesday
stretched from northwest to southeast north central Kansas into
far southwestern Missouri and will begin a slow retreat to the
northeast today. Meanwhile a weak perturbation will track from
western Kansas and around the northern periphery of the upper
level ridge into northern Missouri this afternoon. The features will
interact with strong destabilization at the surface to support the
potential for convection across much of the area today.

Meanwhile, an ongoing convective complex was pushing across north
central Kansas early today and Corfidi vectors suggest it will
take a southeastward turn later this morning and ride down the
rich theta-e axis into southwestern Missouri.

Mixed layer CAPE will approach 4500 J/KG today along and just
west of the surface boundary across west central and southwestern
Missouri where moisture pooling is expected. Deep layer shear will
be 25 to 30 kts while Theta-E differentials near 40 Celsius.

These factors will support vigorous updrafts and the potential for
strong to severe storms with locally damaging winds the primary
risk. If the convective complex remains intact then the potential
for damaging winds will increase.

High temperatures in the lower 90s coupled with surface dewpoints
in the lower and middle 70s will again yield uncomfortable heat
indicies with values from near 100 to around 105 degrees. The
highest heat indicies will occur within an axis of moisture
pooling just west of the boundary from west central Missouri into
southeastern Kansas and southwestern Missouri.

However the coverage and associated cloud cover could limit
heating at least in localized areas. With the uncertainty of the
coverage of convection including the evolution of the convective
complex, I have held off on issuing a Heat Advisory at this time.
A shorter fuse Heat Advisory may be issued late this morning based
on convective trends.

.LONG TERM...(Thursday through Tuesday)
Issued at 340 AM CDT WED JUL 15 2015

Seasonably hot and humid weather is expected the remainder of the
week and into weekend as the subtropical remains parked over the
lower Mississippi River Valley. Will have to watch for the chance
for isolated convection but widespread rainfall is not expected.

The upper ridge will retrograde to the west early next week
allowing a front to drop southward through the area on Monday.
This will bring an increased coverage of showers and
thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1216 PM CDT WED JUL 15 2015

No major aviation concerns expected for the next 24 hours, as most
of the convection is expected to remain east of the terminals. A
brief wind shift is possible this afternoon at SGF and JLN as an
outflow boundary moves through; right now, potential for that
boundary setting off a few thunderstorms is low, and while not
zero, is too low for TAF inclusion at this time. Otherwise, winds
will become southwesterly on Thursday, with some gusts expected
from mid morning onward.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Foster
LONG TERM...Foster
AVIATION...Boxell
Hazardous weather outlook, Jul 15, 11:59 AM CDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1159 AM CDT WED JUL 15 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161700-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1159 AM CDT WED JUL 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  ELEVATED TO LOCALLY SIGNIFICANT EXCESSIVE HEAT RISK.

DISCUSSION...

  ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
  OUTLOOK AREA THIS AFTERNOON AND EVENING...GENERALLY TO THE EAST
  OF HIGHWAY 13. A FEW WIND GUSTS BETWEEN 50 AND 60 MPH...ALONG
  WITH HAIL TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THE
  STRONGEST STORMS.

  AFTERNOON HEAT INDEX VALUES WILL CLIMB TO BETWEEN 100 AND 105
  DEGREES TODAY ACROSS FAR SOUTHWESTERN MISSOURI AND SOUTHEASTERN
  KANSAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  A FEW STORMS MAY IMPACT PORTIONS OF CENTRAL MISSOURI THURSDAY
  AND THURSDAY NIGHT. A BETTER CHANCE OF STORMS WILL DEVELOP NEXT
  MONDAY.

  AFTERNOON HEAT INDEX VALUES WILL CLIMB INTO THE UPPER 90S TO
  AROUND 103 ON DAILY BASIS

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

BOXELL

In the hours before

Local storm report, Jul 15, 2:01 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
201 PM CDT WED JUL 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     TSTM WND DMG     BOLIVAR                 37.61N 93.41W
07/15/2015                   POLK               MO   BROADCAST MEDIA

            6-8 INCH DIAMETER TREE LIMB DOWN IN BOLIVAR. PICTURE
            PASSED ON VIA FACEBOOK.

&&

BOXELL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 12:35 PM CDTSevere Thunderstorm WarningSGFHickory, Polk25 min
Jul 15, 1:02 PM CDTSevere Thunderstorm WarningSGFPolk43 min
Jul 15, 1:33 PM CDTSevere Thunderstorm WarningSGFPolk42 min
Jul 15, 2:56 PM CDTSevere Thunderstorm WarningSGFDouglas55 min
Jul 15, 3:01 PM CDTSevere Thunderstorm WarningSGFWebster56 min
Jul 15, 3:03 PM CDTSpecial Weather StatementSGFTaney27 min
Jul 15, 5:41 PM CDTSpecial Weather StatementSGFSt. Clair19 min
Jul 15, 5:58 PM CDTSpecial Weather StatementSGFSt. Clair32 min
Jul 15, 6:02 PM CDTSevere Thunderstorm WarningSGFBenton, St. Clair43 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.